Illinois, 2013

Dense Fog in Illinois, December 3, 2013

December 3, 2013 · NWS PAH · 10 events in 10 counties and zones

Southerly winds ahead of a cold front over the Plains brought lots of moist air northward from the Gulf of Mexico. This resulted in widespread dense fog during the late night and early morning hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southerly winds ahead of a cold front over the Plains brought lots of moist air northward from the Gulf of Mexico. This resulted in widespread dense fog during the late night and early morning hours. The dense fog was along and west of Interstates 57 and 24, including the Marion and Carbondale area. Visibility was one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 4:56 PM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Dec 2, 4:56 PM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CST Mon Dec 2 2013

.UPDATE...
ISSUED AT 455 PM CST MON DEC 2 2013

Updated Aviation section for 00Z TAF Issuance.

&&

.SHORT TERM...(This Evening through Wednesday Night)
ISSUED AT 327 PM CST MON DEC 2 2013

The WFO PAH forecast area will be on the cusp of a warm
frontegenetical zone (developing warm front) late tonight into early
Tuesday. This will occur as the general flow pattern aloft becomes
more zonal in response to the sharpening of a positive tilt upper
trough moving into the northern Rocky Mountains/northern Plains
region early Tuesday.

Warm air advection and isentropic upglide may sufficient to support
isolated shower activity over Southeast Missouri Southwest Illinois
during the peak heating hours on Tuesday.

By Tuesday night into Wednesday, sharpening southwest flow aloft,
combined with increasing moisture/warm advection will support an
increasing coverage for showers Tuesday night into Wednesday.  There
is limited instability to work with, but enough to support the
mention of differential PoPs for showers and thunderstorms.  Given
the limited instability, introduced a slight chance for
thunderstorms late Tuesday night through Wednesday evening.

With respect to the approach of the leading edge of the slightly
modified arctic/Canadian airmass into the WFO PAH forecast area.  It
appears the the cold front (leading edge of the colder air) should
begin to move in around or after 21z Wednesday (3 pm CST) to
Southwest Illinois and Southeast Missouri...with an anticipated drop
of 15 degrees Fahrenheit by 00z Thursday (6 pm CST Wednesday) behind
the initial surge of the cold front. The leading edge of the cold
front should be completely through the WFO PAH forecast area by 12z
(6 am CST) Thursday.

Enhancement of the baroclinic zone will not likely take place until
the 3 am to 6 am CST time frame Thursday morning, so rainfall
amounts are not expected to markedly increase until after 6 am CST
Thursday. Through at least 6 am CST Thursday, any rainfall that
occurs should remain in liquid form. Generally less than two tenths
of inch of rain is expected over most of the WFO PAH forecast area
up to and including that time period.

With respect to the timing of the cold front into the WFO PAH
forecast area, a blend of the NAM-WRF numerical model suite, the
deterministic ECMWF, and Short Range Ensemble (SREF) guidance was
utilized for wind and dewpoints, while a larger blend of GFS MOS
temperatures was incorporated for temperatures and relative
humidities.

.LONG TERM...(Thursday through Monday)
ISSUED AT 327 PM CST MON DEC 2 2013

Potential for a significant winter storm continues across the
entire area Thursday through Friday. The arctic cold front should
be through the area by 12Z Thursday, but it is not certain just
how quickly the true arctic air will arrive. The 12Z models are in
pretty strong agreement in bringing precipitation northeast across
at least southeast Missouri and southern Illinois Thursday
afternoon and then across the entire area Thursday night.

The 12Z NAM is wetter for Thursday and it really drops
temperatures over southeast Missouri and southern Illinois to near
freezing as the precipitation sets in during the afternoon. It
appears to be a bit fast with the freezing/sub-freezing air, but
would not completely rule it out. It certainly could be quite
messy for Thursday afternoon, but for now will keep it just rain,
and hold off on the accumulation until afternoon.

Generally followed the 12Z ECMWF low-level temperatures for
precipitation type determination Thursday night and Friday. The
general trend seems to be toward a cooler solution, meaning more
sleet and snow versus freezing rain. Will not have a lot of
confidence in the precipitation types, and therefore relative
amounts, until the cold air actually gets here. Given the strength
of the southwest flow aloft, could see the deeper cold air
struggling to make it southward, contrary to current guidance.

Most of the models have been showing a lull behind the first
disturbance late Thursday night, and then another disturbance for
Friday. Given the continued strong southwest flow aloft, would not
be surprised to see the precipitation continue at least lightly
throughout the area through the night. Therefore, decided to keep
just a 12 hour PoP Thursday night. Will begin to push the
precipitation eastward Friday afternoon and all guidance continues
to push it out of the entire area Friday evening.

As for amounts, continue to see potential for a few inches of
snow/sleet with the highest amounts in the northwest. Ice
potential will be greatest Thursday afternoon and evening across
that same area and then mainly across west Kentucky later Thursday
night into Friday. All in all not much change for this forecast
cycle. It is simply too soon to have any confidence in the
details.

At this time, Saturday appears to be dry, but another system is
poised to lift out of the southwest and drag more moisture over
the top of our arctic airmass Saturday night through Sunday. This
system will likely have some surface reflection, and will
definitely be a warmer solution. Trended from the pure snow to
more freezing rain with this forecast cycle. Left the snow and ice
amount grids empty for now, but certainly could see more
accumulations late in the weekend. The issue with this system may
end up being where the surface freezing line is, as the GFS and
ECMWF really warm the low-levels up, especially over west Kentucky.

Leaned heavily toward the raw model temperatures throughout the
extended forecast. Single digit wind chills will be a concern
Saturday and Sunday mornings.

&&

.AVIATION...
ISSUED AT 455 PM CST MON DEC 2 2013

With a fairly broad warm air advection zone (diffuse warm frontal
zone) developing across the WFO PAH TAF sites, transient VFR
ceilings will be the rule through at least 06z Tuesday. Once
sufficient decoupling takes place in the boundary layer, MVFR fog
and ceilings will be an issue for the each of the TAF sites
through 13z Tuesday, followed by MVFR ceilings for the remainder
of the morning hours on Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 2, 11:44 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CST MON DEC 2 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040545-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1144 PM CST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR PARTS OF SOUTHEAST
MISSOURI. PLEASE REFER TO THE DENSE FOG ADVISORY PRODUCT FOR MORE
DETAILS. DENSE FOG MAY SPREAD FURTHER EAST ACROSS SOUTHERN
ILLINOIS AND EXTREME WESTERN KENTUCKY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF DENSE FOG WILL BURN OFF TUESDAY MORNING.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR MAINLY WEDNESDAY
INTO EARLY WEDNESDAY EVENING. INSTABILITY IS SOMEWHAT
MARGINAL...SO THE POTENTIAL FOR ANY STRONG TO SEVERE THUNDERSTORMS
APPEARS LIMITED AT THIS TIME.

WINTER WEATHER IMPACTS ARE PROBABLE PRIMARILY THURSDAY NIGHT AND
FRIDAY. REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT FOR DETAILS.

ANOTHER ROUND OF WINTRY PRECIPITATION IS POSSIBLE SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 3, 1:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488320, 488321, 488322, 488323, 488324, 488325, 488326, 488327, 488328, 488329.